Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, July 4, 2006

July 4, 2006 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 12:13 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 12:13 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 AM EDT TUE JUL 4 2006

.AVIATION...

MAINLY VFR CONDITIONS EXPECTED ACROSS THE REGION THROUGH THE TAF
FORECAST PERIOD...WITH THE EXCEPTION OF SOME PATCHY MVFR/IFR IN
THUNDERSTORMS DURING THE FIRST FEW HOURS OF THE FORECAST. MVFR
CLOUDS WILL ERODE ALONG WITH WEAKENING CONVECTION...HOWEVER...WEAKER
GRADIENT FLOW AND SOME BREAKS IN CLOUD COVER 09-12Z WILL RESULT IN
PATCHY MVFR FOG CONDITIONS FOR THE SAME AREA.

MAIN AREAS OF CONVECTION WILL FOCUS OVER THE NORTHERN OHIO VALLEY
OVERNIGHT ALONG A STATIONARY FRONT...WHICH WILL STRUGGLE TO MOVE
NORTHWARD...AND ALONG THE COLD FRONT AS IT SLIPS SOUTH THROUGH THE
CENTRAL GREAT LAKES OVERNIGHT. THE LOW LEVEL JET AND MOISTURE AXIS
WILL SLIP A LITTLE FARTHER TO THE SOUTHEAST AND LIMIT MUCH NORTHWARD
ADVANCE OF CONVECTIVE ACTIVITY SOUTH OF M 59.

MODELS INDICATE COLD FRONT A LITTLE SLOWER TO MOVE INTO THE OHIO
VALLEY TODAY...WITH THREAT OF SCATTERED CONVECTION IN DET/DTW AREA
UNTIL AROUND 16Z. THEN VFR CONDITIONS THROUGH THE REMAINDER OF THE
TAF PERIOD AS DRIER AIR FILTERS INTO THE REGION ON NORTH TO
NORTHWEST LOW LEVEL FLOW.

&&

.SHORT TERM...TONIGHT AND TUESDAY

TWO MAIN FEATURES OF INTEREST FOR THE OVERNIGHT FORECAST. THE FIRST
IS AN UPPER LEVEL TROUGH MOVING OVER ONTARIO BRINGING A COLD
FRONT SOUTH OVER LOWER MICHIGAN. THE SECOND IS CONVECTION FIRING
OVER ILLINOIS ALONG THE STALLED OUT WARM FRONT THAT IS LOCATED JUST
SOUTH OF THE STATE. AS THESE TWO SYSTEMS INTERACT...GOOD MOISTURE
CONVERGENCE WILL SET UP FROM NORTHERN ILLINOIS TO SOUTHWEST LOWER
MICHIGAN. AT THIS TIME THUNDERSTORMS CONTINUE TO DEVELOP WESTWARD
ALONG THE BOUNDARY WHERE BETTER INSTABILITY IS LOCATED BUT AS THE
LOW LEVEL JET INTERACTS WITH THE INCREASING MOISTURE CONVERGENCE
SHOULD START TO SEE MORE DEVELOPMENT OVER SOUTHWEST LOWER AND
NORTHERN INDIANA. THE BIG QUESTION FOR THE FORECAST IS WHERE THIS
BOUNDARY WILL SET UP AS THE OTHER FRONT DROPS SOUTH. HEAVY RAIN IS
POSSIBLE ALONG THIS BOUNDARY WHERE PRECIPITABLE WATER VALUES ARE
AROUND 1.80 INCHES AND K INDEX IN THE UPPER 30S. MODELS ARE
INDICATING THAT THIS BOUNDARY WILL LIFT AS FAR NORTH AS I-94
OVERNIGHT BEFORE THE LOW LEVEL JET VEERS...FORCING THUNDERSTORMS
SOUTHEAST TOWARDS OHIO. FLASH FLOOD GUIDANCE FOR LENAWEE AND MONROE
COUNTIES IS AROUND 3 INCHES AND THE SITUATION WILL HAVE TO BE
MONITORED OVERNIGHT. THESE THUNDERSTORMS ARE GENERALLY EXPECTED TO
BE ELEVATED BY THE TIME THEY REACH SOUTHEAST MICHIGAN WITH SOME
SMALL HAIL POSSIBLE AS GOOD SHEAR THROUGH THE COLUMN MAY SUPPORT
STRONG UPDRAFTS. MEANWHILE THE FRONT DROPPING DOWN FROM THE NORTH
SHOULD REACH THE TRI-CITIES AROUND MIDNIGHT. SHOWALTER INDICES WILL
ONLY BE DOWN AROUND -1C WITH ANY AVAILABLE CAPE DECREASING QUICKLY
AFTER SUNSET. AS THE SURFACE LOW MOVES INTO ONTARIO...MID-LEVEL FLOW
BECOMES ORIENTED NEARLY PARALLEL TO FRONT AND WILL LOOK FOR STORMS
TO LOSE STRENGTH BEFORE REACHING SOUTHEAST MICHIGAN. ALTHOUGH THERE
WILL STILL BE PLENTY OF SHEAR...DO NOT EXPECT STORMS ASSOCIATED WITH
THIS BOUNDARY TO BE SEVERE.

ON TUESDAY...NAM/GEM/LOCAL WRF/UKMET ALL IN AGREEMENT THAT FRONTAL
BOUNDARY WILL BE SOUTH OF THE STATE ON TUESDAY. COOLING BELOW 700MB
WILL SET UP A CAP IN THE ATMOSPHERE AND HAVE REMOVED THUNDERSTORMS
FROM THE FORECAST. THE MUCH DRIER AIRMASS IN PLACE OVER THE NORTHERN
PLAINS WILL ADVECT SOUTH WITH LESS HUMIDITY AND NEAR NORMAL
TEMPERATURES FOR THE HOLIDAY.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

THE UPPER PATTERN ACROSS NORTH AMERICA WILL CONTINUE TO UNDERGO SOME
AMPLIFICATION HEADING INTO THE MIDDLE OF THE WEEK. HEIGHTS ARE
FORECAST TO RISE ACROSS WESTERN CANADA WHILE THE UPPER LOW TO THE
NORTH OF THE GREAT LAKES HEADS INTO SOUTHERN QUEBEC. THIS WILL ALLOW
THE LARGE AREA OF HIGH PRESSURE OVER CENTRAL CANADA TO BUILD INTO
THE WESTERN GREAT LAKES BY MID WEEK...BRINGING MUCH COOLER AND DRYER
AIR INTO SE MICHIGAN BEGINNING TUESDAY NIGHT.

THE 12Z GFS...NAM...GLOBAL AND UKMET ARE ALL NOW SUGGESTIVE OF A
FAIRLY SHARP MID LEVEL TROUGH AXIS SWINGING THROUGH SOUTHERN
MICHIGAN WEDNESDAY NIGHT AS THE MEAN LONG WAVE TROUGH OVER EASTERN
NORTH AMERICA AMPLIFIES. 500MB TEMPS ARE FORECAST TO DROP TO -18C
UNDERNEATH THE ASSOCIATED COLD POOL ALOFT. NAM AND GFS DO INDICATE
SOME MOISTURE NEAR 850MB WHICH SHOULD EVOLVE INTO A SCATTERED TO
BROKEN CU FIELD WITHIN THE LOW LEVEL THERMAL TROUGH OVER THE STATE
ON WEDNESDAY. DESPITE THE ARRIVAL OF THE COLD AIR ALOFT...WILL
CONTINUE WITH A DRY FORECAST AT THIS TIME. THE BIGGEST LIMITING
FACTOR WILL BE THE TIMING OF THE COLDEST AIR ALOFT ARRIVING AFTER
PEAK HEATING ON WEDNESDAY. THE DEPTH OF MOISTURE IS ALSO EXPECTED TO
BE FAIRLY LEAN AND THERE IS VIRTUALLY LITTLE TO NO SURFACE BASED
CAPE ON MODEL SOUNDINGS.

THE 12Z OPERATIONAL MODEL SUITE INDICATE THE LONG WAVE TROUGH TO
REMAIN RATHER PROGRESSIVE LATE IN THE WEEK. THIS WOULD ALLOW THE MID
LEVEL RIDGE TO BUILD INTO THE WESTERN GREAT LAKES...WITH SURFACE
HIGH PRESSURE IN PLACE OVER THE SOUTHERN GREAT LAKES. HAVE SOME
CONCERN WITH A FEW GFS ENSEMBLE MEMBERS FORECASTING THE DEVELOPMENT
OF A CUT OFF LOW JUST EAST OF THE STATE. WILL HOWEVER FOLLOW THE 00Z
AND 12Z MODEL CONSENSUS AND ENSEMBLE MEANS. THIS WILL KEEP DRY
CONDITIONS OVER SE MICHIGAN...WITH THE RETURN FLOW AROUND THE
SURFACE HIGH AND BUILDING MID LEVEL HEIGHTS ALLOWING A STEADY
WARMING TREND FRI INTO SUN. THE 00Z AND 12Z MODEL SUITE CONTINUE TO
INDICATE WAVES LIFTING OUT OF THE PACIFIC NORTHWEST AND RIDING ATOP
THE RIDGE TOWARD THE END OF THE LONG TERM. ENSEMBLE MEMBERS CONTINUE
TO SHOW A WIDE RANGE OF TIMING AND AMPLITUDE OF THESE WAVES. GIVEN
THE RATHER POOR RUN TO RUN CONTINUITY IN THE GFS...WILL FOLLOW THE
MORE CONSISTENT ECMWF WHICH HOLDS HIGHER HEIGHTS OVER SE MICHIGAN
THROUGH LATE NEXT WEEKEND. THIS IS IN LINE WITH THE CURRENT FORECAST
OF NO PRECIPITATION WITH TEMPS AVERAGING ABOVE NORMAL. GIVEN THE
LARGE SPREAD IN ENSEMBLE MEMBERS THOUGH...THERE IS STILL A RATHER
HIGH DEGREE OF UNCERTAINTY HEADING INTO THE DAY 7 FORECAST.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION.....GSS
SHORT TERM...KAHL
LONG TERM....CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 3, 3:41 PM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 PM EDT MON JUL 3 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-041000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
441 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MICHIGAN
TONIGHT. SOME STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS
TO 45 MPH POSSIBLE NORTH OF I-69. THUNDERSTORMS WILL INCREASE IN
COVERAGE SOUTH OF I-94 AFTER 10 PM WITH HEAVY RAIN POSSIBLE. SOME
LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY NEAR THE OHIO
BORDER. THESE THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING SMALL
HAIL. STORMS WILL TRACK TO THE EAST TONIGHT AT 30 MPH.

THUNDERSTORMS NEAR THE TRI-CITIES AND THUMB WILL DEVELOP ALONG A
COLD FRONT MOVING SOUTH ACROSS LOWER MICHIGAN. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG A STATIONARY BOUNDARY JUST SOUTH
OF THE STATE LINE...AND WILL LIFT NORTH INTO EXTREME SOUTHERN
MICHIGAN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-041000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
441 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS LAKE HURON...LAKE ST
CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE OVERNIGHT. SOME STORMS
OVER LAKE HURON MAY APPROACH SEVERE LIMITS WITH WIND GUSTS TO 35 MPH
POSSIBLE. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL
HAIL AND HEAVY RAIN. STORMS WILL TRACK TO THE EAST TONIGHT AT 30
MPH.

THUNDERSTORMS OVER LAKE HURON WILL DEVELOP ALONG A COLD FRONT
MOVING SOUTH ACROSS THE CENTRAL GREAT LAKES. ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG A STATIONARY BOUNDARY OVER
INDIANA AND OHIO...AND WILL LIFT NORTH OVER LAKE ERIE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
July 4, 1:31 AM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
Measured
38 kt (44 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 4, 1:31 AM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Bay Port
Measured
38 kt (44 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522699, 5522700.